Alert archive / Hawaii / High Surf Advisories in 2012
High Surf Advisory 41, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Dec 23, 2012, 3:00 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2012, 3:00 AM HST (13:00 UTC)
- Expired
- Dec 24, 2012, 3:42 AM HST
- In force
- 25 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
813 WHHW40 PHFO 231300 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 300 AM HST SUN DEC 23 2012 ...HIGH SURF WARNING FOR EAST FACING SHORES OF MAUI AND THE BIG ISLAND... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU AND MOLOKAI... .OVERVIEW...THE LARGE NORTH SWELL WILL REMAIN ELEVATED THROUGH THE DAY...ESPECIALLY FOR THE EASTERN PORTION OF THE STATE. THIS SWELL WILL HAVE A GRADUAL DECREASE TODAY AND TONIGHT. HIZ002-008-009-012-240200- /O.CAN.PHFO.SU.W.0007.000000T0000Z-121223T1600Z/ /O.NEW.PHFO.SU.Y.0041.121223T1300Z-121224T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- 300 AM HST SUN DEC 23 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...10 TO 14 FEET FOR EAST FACING SHORES. * TIMING...GRADUALLY DECREASING TODAY. * IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ HIZ007-013-019-231400- /O.CAN.PHFO.SU.Y.0039.000000T0000Z-121223T1600Z/ OAHU NORTH SHORE-MOLOKAI LEEWARD-MAUI CENTRAL VALLEY- 300 AM HST SUN DEC 23 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HAS DECREASED BELOW ADVISORY CRITERIA AND IS EXPECTED TO CONTINUE TO DECLINE. $$ HIZ017-020-025-240200- /O.EXT.PHFO.SU.W.0007.000000T0000Z-121224T0400Z/ MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 300 AM HST SUN DEC 23 2012 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...12 TO 16 FEET FOR EAST FACING SHORES. * TIMING...GRADUALLY DECREASING TODAY. * IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ FOSTER
3 follow-up statements
347 WHHW40 PHFO 232252 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1252 PM HST SUN DEC 23 2012 ...HIGH SURF WARNING CANCELLED... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .OVERVIEW...THE LARGE NORTH SWELL WILL CONTINUE TO DECLINE WITH ELEVATED SURF HIGHEST ACROSS THE EASTERN END OF THE STATE. HIZ017-020-025-240400- /O.CAN.PHFO.SU.W.0007.000000T0000Z-121224T0400Z/ /O.EXA.PHFO.SU.Y.0041.000000T0000Z-121224T0400Z/ MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 1252 PM HST SUN DEC 23 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...8 TO 10 FEET FOR EAST FACING SHORES EXPOSED TO NORTH SWELL. * TIMING...GRADUALLY DECREASING TODAY. * IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ HIZ002-008-009-012-240400- /O.CON.PHFO.SU.Y.0041.000000T0000Z-121224T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- 1252 PM HST SUN DEC 23 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...6 TO 10 FEET FOR EAST FACING SHORES EXPOSED TO NORTH SWELL. * TIMING...GRADUALLY DECREASING TODAY. * IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ WROE
366 WHHW40 PHFO 240048 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 248 PM HST SUN DEC 23 2012 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI AND THE BIG ISLAND... .OVERVIEW...THE NORTH SWELL WILL GRADUALLY DECLINE WITH ELEVATED SURF CONTINUING ACROSS THE EASTERN END OF THE STATE. HIZ002-008-009-012-240200- /O.CAN.PHFO.SU.Y.0041.000000T0000Z-121224T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- 248 PM HST SUN DEC 23 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HAS DECLINED BELOW THE ADVISORY LEVEL ON KAUAI...OAHU AND MOLOKAI. $$ HIZ017-020-025-241400- /O.EXT.PHFO.SU.Y.0041.000000T0000Z-121224T1600Z/ MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 248 PM HST SUN DEC 23 2012 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST MONDAY. * SURF...6 TO 9 FEET FOR EAST FACING SHORES OF THE BIG ISLAND AND MAUI EXPOSED TO NORTH SWELL. * TIMING...GRADUALLY DECREASING TONIGHT. * IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ WROE
654 WHHW40 PHFO 241342 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 342 AM HST MON DEC 24 2012 ...HIGH SURF ADVISORY CANCELLED... HIZ017-020-025-241445- /O.CAN.PHFO.SU.Y.0041.000000T0000Z-121224T1600Z/ MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 342 AM HST MON DEC 24 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HAS DECLINED BELOW ADVISORY CRITERIA. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Dec 22, 10:40 PM HST, 4 hours 20 minutes earlier.
Area forecast discussion, Dec 22, 10:40 PM HST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 1040 PM HST SAT DEC 22 2012 .SYNOPSIS... EASTERLY TRADE WINDS WILL CONTINUE TO WEAKEN AND SHIFT OUT OF THE EAST SOUTHEAST TONIGHT AND SUNDAY. MINIMAL SHOWERS RIDING ALONG THE TRADES WILL BE LARGELY CONFINED TO WINDWARD AND MAUKA AREAS THROUGH THE WEEKEND. MID TO HIGH LEVEL CLOUDS WILL THICKEN FROM WEST TO EAST SUNDAY NIGHT AND MONDAY...BRINGING HIGHER RAINFALL CHANCES MONDAY THROUGH CHRISTMAS. AN INCREASINGLY STABLE TRADE WIND FLOW WILL RETURN ON WEDNESDAY. && .DISCUSSION... EASTERLY TRADE WINDS WILL CONTINUE TO WEAKEN AND VEER OUT OF THE EAST SOUTHEAST TONIGHT. LOW CLOUD MOTIONS HAVE ALREADY BEGUN TO VEER NEAR THE SMALLER ISLANDS AS AN ADVANCING FRONT 850 MILES NORTHWEST OF KAUAI HAS ERODED AND DISPLACED THE SUBTROPICAL RIDGE CURRENTLY WITHIN 300 MILES NORTH OF THE STATE. THE RIDGE WILL SETTLE ABOUT 250 MILES NORTH OF THE ISLANDS...CAUSING WINDS TO VEER OUT OF THE EAST SOUTHEAST TONIGHT AND PROMOTING MORE WIDESPREAD SEA BREEZES ACROSS LEEWARD SECTIONS ON SUNDAY. A RATHER STABLE RAINFALL REGIME WILL HOLD INTO SUNDAY. RIDGING ALOFT IS PRODUCING AN INVERSION AROUND 6000 FT ACCORDING TO AFTERNOON SOUNDINGS AND RECENT FLIGHTS INTO ISLAND TERMINALS...AND PRECIPITABLE WATER VALUES IN THE TRADE FLOW ARE RUNNING AROUND 0.75 OF AN INCH. THIS POINTS TO MINIMAL SHOWER ACTIVITY FOR WINDWARD SLOPES. THE RIDGE ALOFT WILL BEGIN TO SLOWLY BREAK DOWN TONIGHT AND SUNDAY...BRINGING AN INCREASE IN SCATTERED HIGH CLOUDS...BUT NO INCREASE IN RAINFALL IS EXPECTED DURING THIS TIME. THICK MID TO HIGH LEVEL CLOUDS WILL DEVELOP OVER THE ISLANDS FROM WEST TO EAST ON MONDAY AND PERSIST THROUGH CHRISTMAS...LEADING TO GLOOMY CONDITIONS. THE RAINFALL FORECAST REMAINS A BIT UNCERTAIN. A LOW LEVEL EASTERLY FLOW WILL HOLD AS DEEP TROPICAL MOISTURE SOUTHWEST OF THE STATE STREAMS NORTHWARD. THE BULK OF THIS MOISTURE...CURRENTLY 500 MILES SOUTHWEST OF KAUAI...WILL LIKELY PASS WEST OF THE ISLANDS. THIS WILL PRODUCE HIGHER RAINFALL CHANCES FOR KAUAI ON MONDAY...WHILE RAINFALL WILL FOLLOW A TYPICAL TRADE WIND REGIME ELSEWHERE. AN UPPER LEVEL TROUGH SWINGING ACROSS THE STATE ON CHRISTMAS DAY LOOKS TO BE THE TRIGGER FOR HIGHER RAINFALL CHANCES. WITH THE DEEP MOISTURE LINGERING...POPS HAVE BEEN NUDGED UPWARD EVERYWHERE...THOUGH UNCERTAINTY REMAINS HIGH. HEAVY RAINFALL IS NOT LIKELY. ON WEDNESDAY...HIGH CLOUDS WILL CLEAR...AND INCREASING TRADE WINDS WILL USHER IN A TYPICAL TRADE WIND WEATHER PATTERN. WEAK LONGWAVE RIDGING AT THE SURFACE AND ALOFT WILL BECOME REESTABLISHED OVER AND NORTHEAST OF THE ISLANDS. HOWEVER...DEEP TROUGHING IN THE WEST PACIFIC WILL SEND ANOTHER FRONT TOWARD THE ISLANDS. WHILE THE FRONT IS NOT EXPECTED TO REACH THE STATE...IT WILL BE CLOSE ENOUGH TO CAUSE EASTERLY TRADE WINDS TO VEER OUT OF THE EAST SOUTHEAST AGAIN AROUND FRIDAY. STABLE CONDITIONS SHOULD PREVAIL. && .AVIATION... VFR CONDITIONS WILL DOMINATE WITH ONLY SLIGHT CHANGE OF MVFR CIGS DEVELOPING ALONG EAST SLOPES OF THE BIG ISLAND AND EAST MAUI. && .MARINE... THE LARGE NORTH SWELL CONTINUES TO EXCEED WAVEWATCH III GUIDANCE BY 2 TO 3 FEET. THE SWELL HAS BEEN HOLDING AT 9 TO 11 FEET 16 SECONDS AT THE MOKAPU BUOY AND PAUWELA BUOYS THIS EVENING...WHILE UP TO 13 FEET WAS OBSERVED AT THE HILO BUOY EARLIER THIS EVENING. ENOUGH OF THIS ENERGY WILL WRAP TO EAST FACING SHORES THAT A HIGH SURF WARNING IS JUSTIFIED FOR TONIGHT. NORTH FACING SHORES HAVE A MUCH HIGH WARNING THRESHOLD AND ARE UNDER A HIGH SURF ADVISORY. THIS SWELL WILL SLOWLY DECLINE BEGINNING TONIGHT BUT WILL LIKELY PRODUCE ELEVATED SURF THROUGH SUNDAY. WILL CONTINUE TO MONITOR BUOY ACTIVITY THROUGH THE NIGHT AND DETERMINE WHAT HIGHLIGHTS WILL BE NECESSARY FOR SUNDAY. AS OF RIGHT NOW...THINKING THAT THE ADVISORY WILL BE DROPPED FOR NORTH SHORES AND THE WARNING WILL BE DOWNGRADED TO AN ADVISORY FOR EAST SHORES IN THE MORNING. FOR NEXT WEEK...AN ADVISORY LEVEL NORTHWEST SWELL IS FORECAST TO ARRIVE ON TUESDAY FOLLOWED BY ANOTHER THURSDAY. A SMALL CRAFT ADVISORY /SCA/ WILL CONTINUE FOR LOCALLY STRONG TRADE WINDS IN THE PAILOLO AND ALENUIHAHA CHANNELS AND WATERS SOUTH OF THE BIG ISLAND TONIGHT. THE TRADES ARE EXPECTED TO LOWER BELOW THE 25 KT THRESHOLD ON SUNDAY...BUT SHOULD RISE AGAIN BY TUESDAY OR WEDNESDAY. A SCA FOR HAZARDOUS SEAS WILL ALSO LAST THROUGH TONIGHT. THE NORTH SWELL DISCUSSED ABOVE ALONG WITH WIND-GENERATED WAVES WILL KEEP SEAS AT OR ABOVE THE 10 FOOT SCA THRESHOLD THROUGH MUCH OF THE NIGHT. THE NORTH SWELL WILL ALSO PRODUCE SURGES AT KAHULUI AND HILO HARBORS AND BREAKING WAVES IN THE CHANNEL ENTRANCES. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 AM HST SUNDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. HIGH SURF ADVISORY UNTIL 6 AM HST SUNDAY FOR NORTH FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI. SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR WINDWARD WATERS...THE KAUAI KAIWI PAILOLO AND ALENUIHAHA CHANNELS...AND WATERS SOUTH OF THE BIG ISLAND. && FOSTER
Nearby
High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.